Discussion in 'General Parenting' started by feelinalone, Feb 14, 2008.
Do you have any mood disorders in the family? I think it sounds A LOT more like possible childhood bipolar to me than ADHD or just depression and, if so, Prozac and stimulants will only make THAT worse if it's true. ODD is a big part of early onset bipolar. Sounds like he has lots of rapid moodswings. Has he seen a neuropsychologist or a Psychiatrist (with the MD) for an evaluation? He is getting worse, not better...in my opinion it's time to look for different help and to see if the diagnosis is maybe wrong. Although you're on Medicaid in certain states (like mine) you can get as good care (if you look around) as if you have regular insurance. Our state medicaid paid for six visits with a neuropsychologist and the Psychiatrist of my choice. I did not want state involvement either in my house--we didn't even consider it as an option. We've found that they don't usually do a very good job of diagnosing, and tend to blame the parents.
Sorry you're having a hard time. Sending you good thoughts.
If your difficult child has a diagnosis of Mood Disorder-not otherwise specified (I have two children with that diagnosis), the treatment is similar to how kids with bipolar disorder are treated: with one or two mood stabilizers plus an atypical antipsychotic. The first-line mood stabilizers are Lithium, Depakote, Lamictal, Trileptal and Tegretol. As MWM pointed out, stimulants like Ritalin and antidepressants like Prozac are big no-no's for kids with mood disorders; they tend to make these kiddos much, much worse. Your difficult child is already on an atypical antipsychotic (Abilify), but it is not enough to offset the bad effects of the Ritalin and Prozac. If you're not working with a board-certified child psychiatrist on the medications, you need to insist on getting that level of care. Only with the right medication mix will you make any progress at all with your difficult child.
Hope you can make some headway with the medications soon.
Separate names with a comma.